Ongoing issues with Hashimoto's

I posted on here a few months ago as I was having trouble getting diagnosed. After being told by my previous GP that my health issues were all caused by depression, my new GP has finally told me I have Hashimoto's (my antibodies were >1300). I started on a 25microgramm dose of Levothyroxine but this was increased to 75 micrograms several weeks ago.

I thought I had very slight signs of improvement but I seem to have crashed again. I had blood tests last week and they have come back as Free T3 4.5 (3.5-6.5), Free T4 11.3 (11-23) and TSH 3.35 (0.35-4.5). They didn't test my antibodies even though I asked several times, they want me to stay on 75microgramm dose and be retested in 3 months. Can anyone give me any advice as I seem to be on a very long road with no sight of the end and I'm struggling with getting through the day, I'm feeling more wheezy and short of breath and my heart rate at the end of the day is around 55beats/minute. Would really appreciate your help,

11 Replies

  • You need an increase in levothyroxine - first because your heart rate is too low (a clinical sign of hypo and they have a cheek to tell you to come back in three months). The doctor is happy with your blood test results because they are 'in range' and they are told only to diagnose by the TSH but we usually feel much better when the TSH is 1 or below and some of us need it to be suppressed.

    Make another appointment and ask him to increase your dose because you are having awful symptoms and that you have taken advice from HU who are NHS choices for help with thyroid gland dysfunctions.

    With hashimotos you can have too much thyroid hormones and then too little which causes fluctuations.

    When you have your next blood test, make the appointment as early as possible, and fast although you can drink water. Leave about 24 hours between levo and the blood test and take levo afterwards.

  • Cabdutch, you are undermedicated, TSH is too high and FT4 too low. Most patients are comfortable with TSH just above/below 1.0 with FT4 towards/in the upper quadrant of range. Read Dr. Toft's comments in Treatment Options

    Low stomach acid in hypothyroid patients can cause vitamin and mineral deficiencies. Ask your GP to test ferritin, vitamin D, B12 and folate. Deficiency/low levels can cause breathlessness, musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms.

    Adopting 100% gluten-free diet can help reduce Hashi flares and antibodies.

  • Vitamin D is Ok now at 68nmol/L (>50) as I was supplemented for it being low back in March. Ferritin in range at 24ug/L (22-332) but I haven't been tested for B12 as my previous doctor laughed and said "that seems to be the in-thing to test for at the moment". Only other things that flagged up were a slightly low lymphocyte count and a positive ANA screen (Elisa) whatever that is? Thanks for your help.

  • CABdutch, Ferritin is at the bottom of range, optimal is halfway through range. Supplement Ferrous Fumarate and take each iron tablet with 500-1,000mg vitamin C to aid absorption and minimise constipation. Retest 6 months after supplementing.

    VitD is replete 75-200. Maintain vitD levels Oct-Apr when ultraviolet light is too low to stimulate vitD by supplementing 2,500iu daily.

    Levothyroxine should be taken 4 hours away from iron and vitamin D.

    You can order private B12 and folate tests from Blue Horizon and Genova via



  • Cabdutch (intrigued by the name as I have relatives on the other side of the north sea!) Your TSH is definitley too high, I was diagnosed hypo 9 years ago with a TSH of 5.8 and started on 25mcg which was increased to 50 then 75 then 100 mcg over the course of a year. The GP said my thyroid was failing.( It has shrunk to nothing as shown on a scan.)

    Later I developed antibodies which NHS doesn't treat cos they don't know how to! So I went Gluten and then lacto free and my TPO antibodies are now almost back to zero and I feel a lot better. Antibodies are horrible and they make your health yo yo up and down.

    See if you can get hold of Izabella Wentz book (amazon have it) Hashimotos thyroiditis, the root cause. I found it very helpful as have others on here. There are other good books, have a look at Thyroid UK book list. Unfortunately you will have to educate your GP or change practice, but no guarantee they will be any better!

    Hope things soon improve for you.

  • The name isn't anything exiting I'm afraid, it's just a nickname from my school days. My initials before I was married were CAP so that's where the Dutch came from as in the contraceptive!

  • Oh very funny.

  • Thanks for all your help again, I'm finding it difficult to explain to my GP how bad I'm feeling - I'm of the generation that feels like you have to just get on with things and tell everyone I'm fine.

  • Well things aren't fine if you have Hashi's and don't be pressured into "it's your age" or similar excuses for not diagnosing and treating you properly. As my dad would say nil carborundum or don't let the b.........s grind you down! Lol.

  • CABdutch, hang in there! I was diagnosed with Hashi's in November, 2014, and now am finally what I believe to be optimally treated. This occurred after numerous blood tests, increases in dosage of levothroxine, and finally a change to Synthroid only (t4) and the addition of Cytomel (t3). I am 48 years old and have had Type 1 diabetes since I was 11. I suspect that I may have had hypo symptoms years prior, but doctors told me that my chronic fatigue was simply my diabetes. Finally, with the help of a doctor that truly listens to her patients, I was properly diagnosed. Levothroxine alone did nothing for me. However, with the addition of T3, I have the energy of someone 20 years younger! I can get through my day without feeling like I am going to collapse from the need for a nap. A good doctor who supports you is critical. If yours will not listen, keep searching and don't settle.

  • Well I've just got back from my doctors feeling deflated again. Saying that, she has agreed to up my dose of Levothyroxine to 100 microgramms, I have been given an inhaler for the wheeziness and is sending me for a chest xray as she says I am not hypothyroid enough to give me all the symptoms I have. She said my heart rate was normal (not surprising as I had just been examined with my top off in front of a student and the size of my tummy at the moment is embarrassing!) I've put on so much weight as I haven't the energy to get back into my running even my tongue is fat! I still walk the dog for over 2 hrs a day (split between 2walks) because I have to, but it's such a struggle.

    I haven't got the energy to question my GP and there's never enough time anyway and she makes me feel like a fraud, so here's hoping the extra Levo will help.

    Thanks for all your help but I have a feeling you may hear from me again.

You may also like...